Wyoming, 2022Damaging Winds in Wyoming, June 29, 2022
June 29, 2022 · NWS RIW · 2 events in 2 counties and zones
Showers and thunderstorms developed over areas with large dew point depressions. The result was isolated strong, brief outflow wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed over areas with large dew point depressions. The result was isolated strong, brief outflow wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 29, 2:49 PM MST, 0 minutes earlier.
Area forecast discussion, Jun 29, 2:49 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
349 PM MDT Wed Jun 29 2022
.SHORT TERM...(This evening through Thursday night)
Issued at 215 PM MDT Wed Jun 29 2022
WEsterly flow spreading across the state today, with main
instability running along the WY/CO border this afternoon. Some
thunderstorms may be accompanied by gusty winds through this
evening. Other thunderstorms are also possible for the I-25
corridor and for the western mountains, where occasional lightning
is again possible. A weak front sweeps through tonight, decreasing
the gusty winds across the state, and focusing the thunderstorm
chances to the south. Thunderstorm activity continues again
tomorrow, mainly for the southern half of the state. The best
focus will again be across Sweetwater County, with persistent
showers through the afternoon.
.LONG TERM...(Friday through Wednesday)
Issued at 215 PM MDT Wed Jun 29 2022
Most of the period we will be under a flat ridge pattern across the
Cowboy State. That will mean a general summer pattern of warm
temperatures and mainly diurnal convection. Friday at this point
looks to start of dry but we will see the usual isolated convection
pop up across much of the area. Precipitable waters on this day are
not that high and steering winds will be decent so not much of a
flooding threat. There will be some decent dew point depressions
though, some approaching 50 degrees, so strong wind gusts will be a
possibility out of any thunderstorm or even any shower. Saturday
at this point looks fairly similar to Friday with temperatures
fairly close to seasonal averages and isolated to widely scattered
showers and thunderstorms.
Sunday may become more active as some additional monsoonal moisture
surges northward ahead of an approaching shortwave. The atmosphere
looks to the most moist on this day as well with precipitable water
values increasing to over 0.75 inches across much of the area and
over an inch across portions of the Bighorn Basin as well as
portions of Johnson and Natrona Counties. As a result, we have gone
with higher POPs on this day as well as a higher chance of thunder.
Thunderstorm chances should be on the decrease as well ahead into
next week as the ridge moves closer to the area and becomes more
amplified. The main area of concern for the first part of next
week would be northern portions of the area which will be closer
to the top of the ridge and subject to shortwaves that will be
brushing by to the north. We maintained some slight POPs across
the north to account for this. The main concern will likely shift
to fire weather as fuels continue to cure. Too far out for any
details but this has to be watched.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday)
Issued at 342 PM MDT Wed Jun 29 2022
Shower activity continues to sweep across portions of the state,
with some thunderstorms at KRKS earlier gusting to 51kts. Stronger
storms will be ending this evening, but shower activity will
continue around KRKS through the night. Gusty winds will relax
later this evening, with lighter winds expected during the day
Thursday. Another round of thunderstorms will continue mainly for
KRKS during the afternoon, but may extend into KBPI/KPNA and KCPR
vicinities later in the afternoon.
&&
.FIRE WEATHER...
Issued AT 215 PM MDT Wed Jun 29 2022
Gusty winds and low humidity values will continue for most areas
today, with frequent gusts of 30 mph still expected. Showers and
thunderstorms continue to bubble up across southern WY this
afternoon, with gustier winds expected. The system moves through
tonight, bringing much lighter winds tonight and tomorrow.
Thunderstorm activity will be limited to far southern WY again
tomorrow. Isolated thunderstorms are possible again this weekend
for higher elevation locations across the state, with occasional
lightning in dry thunderstorms possible.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Straub
LONG TERM...Hattings
AVIATION...Straub
FIRE WEATHER...Straub
Hazardous weather outlook, Jun 28, 11:59 PM MST, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1259 AM MDT Wed Jun 29 2022
WYZ001>020-022>030-301200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1259 AM MDT Wed Jun 29 2022
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Isolated to locally scattered thunderstorms across the entire
area. The most robust thunderstorms are expected across the far
east and northeast. The main hazard will be erratic and strong
winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Friday...A chance for afternoon thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.
In the hours before
Special weather statement, Jun 29, 1:03 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
203 PM MDT Wed Jun 29 2022
WYZ029-030-292030-
Flaming Gorge-East Sweetwater County-
203 PM MDT Wed Jun 29 2022
...A strong thunderstorm will impact portions of southwestern
Sweetwater County through 230 PM MDT...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Squaw Hollow Boat Ramp On Flaming Gorge, or 21
miles northeast of Manila, Utah, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Sweetwater County, including the following locations... Flaming Gorge
National Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4109 10946 4125 10957 4153 10899 4129 10882
TIME...MOT...LOC 2001Z 242DEG 42KT 4121 10943
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
StraubSpecial weather statement, Jun 29, 2:06 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Riverton WY
306 PM MDT Wed Jun 29 2022
WYZ019-028>030-300400-
Green Mountains and Rattlesnake Range-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jeffrey City, Rock Springs, Green River,
and Wamsutter
306 PM MDT Wed Jun 29 2022
...Locally strong and gusty winds with showers and thunderstorms...
This is a special weather statement from the National Weather
Service in Riverton.
* WHAT...Potential for strong wind gusts of 45 to 55 mph due to
showers and thunderstorms moving through these locations.
* WHERE...Sweetwater, southeast Fremont, and southwest Natrona
Counties.
* WHEN...Now through late this evening.
* ADDITIONAL DETAILS...Be prepared for sudden strong wind gusts.
Secure any objects that may become airborne.
Thunderstorm Wind, Sweetwater
- When
- June 29, 2:49 PM MST
- Where
- Sweetwater County, (Rks)rock Spgs Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.600, -109.070
A wind gust of 59 mph was reported at the Sweetwater County Airport near Rock Springs, WY.
Thunderstorm Wind, Johnson
- When
- June 29, 5:30 PM MST
- Where
- Johnson County, Buffalo Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.370, -106.720
A wind gust of 58 mph was reported at the Johnson County Airport near Buffalo, WY.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Louisiana, June 29, 20221 death · 1 event
- Hail and Damaging Winds in North Dakota, June 29, 2022$102,000 · 1 in hail · 11 events
- Damaging Winds and Heavy Rain in Florida, June 29, 2022$36,000 · 3 events
- Damaging Winds in South Dakota, June 29, 2022$21,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in South Dakota, June 29, 20221 in hail · 17 events
- Hail in Minnesota, June 29, 20222 in hail · 16 events
- Debris Flow and Dust Storm in Arizona, June 29, 2022$13,000 · 4 events
- Damaging Winds in South Dakota, June 29, 202261 kt wind · 8 events
- Dust Storm in Arizona, June 29, 20226 events
- Flash Flooding and Lightning Strike in Georgia, June 29, 2022$5,000 · 6 events
- Damaging Winds in North Dakota, June 29, 202254 kt wind · 5 events
- Damaging Winds in Nebraska, June 29, 202255 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034474, 1034473.